Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 42, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 7, 2003, 6:17 PM EDT for Roscommon County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 6:17 PM EDT (22:17 UTC)
- Expired
- Aug 7, 2003, 7:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 68 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 072217
SVRAPX
MIC143-072300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
617 PM EDT THU AUG 7 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 700 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHEAST OF ST. HELEN...MOVING
SOUTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
ST HELEN AROUND 640 PM EDT
LAKE ST HELEN AROUND 645 PM EDT
TWIN LAKES AREA AROUND 655 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH ALONG WITH DIME
SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4421 8469 4442 8453 4452 8447 4451 8439
4417 8437 4417 8441
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:25 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 7, 3:25 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 325 PM EDT THU AUG 7 2003 .SHORT TERM...WATER VAPOR IMAGERY REVEALING MID LEVEL TROUGH OVER THE EASTERN CONUS WITH THE MAIN TROUGH AXIS EAST OF THE STATE. WEAK IMPULSES CONTINUE TO SLIP THROUGH THE NORTHERLY FLOW HELPING TO TOUCH OFF/ENHANCE PRECIP WITH DIRUNAL HEATING. ONE IMPULSE MAKING ITS WAY SOUTHWARD ACROSS CENTRAL LOWER MI...WHILE SECOND SLOW MOVING FEATURE NOW DROPPING SOUTH ACROSS EASTERN UPPER MICHIGAN. MAIN FORECAST ISSUES IN SHORT TERM CONTINUE TO BE WITH DIRUNAL SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. KAPX RADAR SHOWING TWO SEPARATE PRECIP REGIMES OVER THE CWA CURRENTLY. AREA OF SHOWERS/THUNDERSTORMS IN EAST UPPER MI ASSOCIATED WITH SLOW MOVING IMPULSE DROPPING SOUTHWARD AND AIDED BY AFTERNOON HEATING...WHILE VERY CELLULAR (ALL DIURNALLY DRIVEN) LOOKING SHOWERS NOW ACROSS A GOOD PORTION OF NORTHERN LOWER MI AWAY FROM MARINE INFLUENCES. TONIGHT...SHOWERS/THUNDERSTORMS WILL CONTINUE TO IMPACT A GOOD PORTION OF THE CWA INTO THE EARLY EVENING HOURS...PRIMARILY AWAY FROM MARINE INFLUENCES AND ESPECIALLY AHEAD OF WEAK IMPULSE DROPPING SOUTH THROUGH THE AREA. THUS...WILL CONTINUE WITH SCATTERED POPS THROUGH THIS EVENING WITH THE BEST POPS IN THE CENTRAL AND EASTERN HALF OF THE CWA AND ACROSS EASTERN UPPER MICHIGAN. THEN...DIURNAL CLOUD COVER WILL DISSIPATE QUICKLY BY LATE EVENING BUT CONCERNED THAT STRATUS MAY AGAIN FORM OVER THE CWA LATE. HOWEVER...MODEL SOUNDINGS NOT NEARLY AS SATURATED IN THE LOWEST LAYERS AND IN THE ABSENCE OF ANY SYNOPTIC FEATURE MOVING THROUGH (AFTER 06Z OR SO) STRATUS MAY NOT BE A BIG AN ISSUE AND WILL GO WITH PARTLY CLOUDY SKIES OVER THE AREA. .LONG TERM...FORECAST CONCERNS FRIDAY THROUGH SUNDAY FOCUS ON POPS AND CLOUD COVER. SKIES MAY TURN OUT MOSTLY SUNNY DUE TO STABLE MARINE LAYER OVER/NEAR LAKE MICHIGAN FRIDAY. OTHERWISE...EXPECT SUFFICIENT LOW TO MID LEVEL MOISTURE TO LIMIT SUNSHINE MOST AREAS FRIDAY. 12Z MODELS DEPICT A SUBTLE EASTWARD SHIFT IN THE UPPER TROUGH AXIS FRIDAY. HOWEVER...ANOTHER SHORTWAVE IS FORECAST TO ROUND PARENT CIRCULATION CENTER...DROPPING INTO N/E COUNTIES OF THE FORECAST AREA FRIDAY AFTERNOON/EVENING AND ENHANCING ANOTHER ROUND OF DIURNAL CONVECTION. WILL CONTINUE A DRY FORECAST IN THE EXTREME SW (S OF TVC AND W OF CAD)...AND WILL ONLY MENTION SHOWERS NEAR WHITEFISH BAY... WEST OF TROF AXIS/WHERE STABLE MARINE LAYER WILL LIMIT CONVECTIVE POTENTIAL. FOR ALL OTHER AREAS...WILL CARRY CHANCE POPS FRIDAY AFTERNOON/EVENING. THEN...STRATUS/PATCHY FOG WILL AGAIN DEVELOP OVERNIGHT FRIDAY INTO EARLY SATURDAY MORNING. SATURDAY...UPPER TROUGH MAY UNDERGO A MORE SIGNIFICANT SHIFT TOWARD THE EAST...WITH THE POTENTIAL FOR SHORTWAVE RIDGING (AHEAD OF APPROACHING SHORTWAVE)/INCREASINGLY ANTICYCLONIC SURFACE FLOW...ESPECIALLY ACROSS THE WEST. THUS...WILL CARRY NO POPS ALONG AND WEST OF AN ANJ-GLR-HTL LINE...AND WILL LIMIT PM POPS TO 20% (NO THUNDERSTORM WORDING IN ZFP) FARTHER EAST. MEANWHILE...FORECAST WILL ALLOW FOR PARTLY SUNNY SKIES SATURDAY. HOWEVER...LOW CLOUDS MAY BECOME TRAPPED UNDER SUBSIDENCE INVERSION...RESULTING IN MOSTLY CLOUDY SKIES IN SOME AREAS. SUNDAY...12Z GFS/ETA DEPICT A SHORTWAVE DROPPING INTO THE REGION FROM THE NW. THIS FEATURE WILL ONCE AGAIN STRENGTHEN THE LONGWAVE UPPER TROUGH OVER THE REGION...JUSTIFYING CHANCE PM POPS IN ALL AREAS. LATEST MEDIUM RANGE MODELS SUGGEST UPPER TROUGH WILL LINGER INTO AT LEAST NEXT TUESDAY...WITH A TRANSITION TO UPPER RIDGING IN THE TUESDAY/WEDNESDAY TIME FRAME. THIS SCENARIO JUSTIFIES CHANCE POPS ALL AREAS MONDAY AND SOUTH OF THE STRAITS TUESDAY (UPPER RIDGE SHOULD START TO BUILD INTO UPPER MICHIGAN TUESDAY). THEN...EXPANDING RIDGE SHOULD PROVIDE A DRY DAY ACROSS THE FORECAST AREA WEDNESDAY. THEN...0Z OPERATIONAL GFS PUSHES A COLD FRONT QUICKLY INTO THE REGION FROM THE NW THURSDAY. HOWEVER...GIVEN GRADUAL EVOLUTION OF PATTERN AND SW-NE ORIENTATION OF RIDGE AXIS THAT WILL EVENTUALLY BUILD INTO THE REGION...0Z GFS SOLUTION APPEARS TO BE BREAKING DOWN THE UPPER RIDGE TOO QUICKLY (AS OPPOSED TO YESTERDAYS 12Z EUROPEAN WHICH MAINTAINS A SHARP RIDGE OVER REGION)...SO WILL OPT FOR A DELAYED FROPA/DRY FORECAST THURSDAY. .APX...NONE. ROWLEY/ADAM
Hazardous weather outlook, Aug 7, 4:35 PM EDT, 1 hour 42 minutes before
MIZ008-015>036-041-042-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 435 PM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN UNTIL 11 PM. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ACROSS NORTHERN MICHIGAN. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED. ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING...ESPECIALLY ALONG AND EAST OF INTERSTATE 75. THEN... THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN MONDAY...AND ACROSS NORTHERN LOWER MICHIGAN TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.